Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 281, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2008, 3:38 AM CDT for 4 counties in South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2008, 3:38 AM CDT (08:38 UTC)
- Expired
- Aug 28, 2008, 4:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:50 AM CDT | HAIL 0.75 | 8 Nnw Harrison, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 280838
SVRFSD
SDC003-015-023-043-280915-
/O.NEW.KFSD.SV.W.0281.080828T0838Z-080828T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 AM CDT THU AUG 28 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTH CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
SOUTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 415 AM CDT
* AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 16 MILES NORTHWEST OF HARRISON...OR 30 MILES
NORTHWEST OF LAKE ANDES...MOVING SOUTHEAST AT 48 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARRISON AROUND 350 AM CDT...
HARRISON AROUND 355 AM CDT...
CORSICA AROUND 400 AM CDT...
ARMOUR AROUND 405 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4349 9832 4346 9812 4324 9822 4349 9892
4366 9882
TIME...MOT...LOC 0839Z 293DEG 42KT 4352 9871
$$
BT3 follow-up statements
000
WWUS53 KFSD 280851
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 AM CDT THU AUG 28 2008
SDC003-015-023-043-280915-
/O.CON.KFSD.SV.W.0281.000000T0000Z-080828T0915Z/
AURORA SD-CHARLES MIX SD-DOUGLAS SD-BRULE SD-
351 AM CDT THU AUG 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHEASTERN BRULE...DOUGLAS...NORTH CENTRAL CHARLES MIX AND
SOUTHERN AURORA COUNTIES...
AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 3 MILES NORTHWEST OF HARRISON...OR 22 MILES NORTH OF LAKE
ANDES...MOVING SOUTHEAST AT 48 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CORSICA AROUND 400 AM CDT...
ARMOUR AROUND 405 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4349 9832 4346 9812 4324 9822 4349 9892
4366 9882
TIME...MOT...LOC 0851Z 293DEG 42KT 4346 9853
$$
BT000
WWUS53 KFSD 280907
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 AM CDT THU AUG 28 2008
SDC003-015-023-043-280915-
/O.CON.KFSD.SV.W.0281.000000T0000Z-080828T0915Z/
AURORA SD-CHARLES MIX SD-DOUGLAS SD-BRULE SD-
406 AM CDT THU AUG 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHEASTERN BRULE...DOUGLAS...NORTH CENTRAL CHARLES MIX AND
SOUTHERN AURORA COUNTIES...
AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 3 MILES EAST OF CORSICA...OR 22 MILES NORTHEAST OF LAKE
ANDES...MOVING EAST AT 48 MPH.
THIS STORM HAS SHOWN SIGNS OF WEAKENING OVER THE PAST FEW
MINUTES...BUT IS STILL CAPABLE OF PRODUCING 60 MPH WINDS AND HAIL TO
THE SIZE OF PENNIES.
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4349 9832 4346 9812 4324 9822 4349 9892
4366 9882
TIME...MOT...LOC 0906Z 289DEG 42KT 4342 9830
$$
BT000
WWUS53 KFSD 280910
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 AM CDT THU AUG 28 2008
SDC003-015-023-043-280920-
/O.EXP.KFSD.SV.W.0281.000000T0000Z-080828T0915Z/
AURORA SD-CHARLES MIX SD-DOUGLAS SD-BRULE SD-
410 AM CDT THU AUG 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE...
DOUGLAS...NORTH CENTRAL CHARLES MIX AND SOUTHERN AURORA COUNTIES WILL
EXPIRE AT 415 AM CDT...
THE STORM IS NO LONGER SEVERE.
LAT...LON 4349 9832 4346 9812 4324 9822 4349 9892
4366 9882
TIME...MOT...LOC 0910Z 289DEG 42KT 4340 9824
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:15 AM CDT, 23 minutes earlier.
Area forecast discussion, Aug 28, 3:15 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 AM CDT THU AUG 28 2008 .DISCUSSION... A LITTLE LINGERING CONVECTION TO DEAL WITH YET EARLY THIS MORNING... OTHERWISE PRETTY QUIET FORECAST FOR MOST OF THE UPCOMING HOLIDAY WEEKEND. ACTUALLY A COUPLE OF AREAS OF CONVECTION IN THE AREA EARLY THIS MORNING. FIRST AND CURRENTLY STRONGEST IS IN FAR SOUTHERN AREAS... SOUTH OF THE SURFACE BOUNDARY WHICH AT 07Z EXTENDED FROM EXTREME NERN NEBRASKA TO NEAR KSPW-KEST. CURRENTLY FEEDING OFF AREA OF DECENT 850MB THETA-E ADVECTION AHEAD OF THE BOUNDARY...BUT THIS QUICKLY WANES BETWEEN 09Z AND 12Z. WILL CARRY A SMALL POP PAST 12Z TO COVER THIS...BUT VERY POSSIBLE THIS ACTIVITY COULD BE SOUTHEAST OF THE CWA BY THEN. SECOND AREA OF PRECIP IS SOME MID LEVEL BASED SHRA/ISOLATED TSRA ACROSS THE NORTHWEST CWA...IN ENHANCED 750-700MB FRONTOGENESIS ON THE SOUTH SIDE OF BROAD TROUGH SWINGING THROUGH ND/FAR NORTHERN SD. LOWER LEVELS DRYING OUT BEHIND THE FRONT...BUT STILL SEEING A LITTLE RAIN REACHING THE GROUND. FRONTOGENESIS BAND EXTENDS FROM KMML-KFSD BY 12Z...AND WEAKENS QUICKLY BETWEEN 12Z-15Z AS THE UPPER WAVE PULLS EAST. WILL HAVE TO CARRY SOME ISOLATED POPS FOR SOME AREAS ALONG AND NORTH OF I-90 EARLY THIS MORNING...WITH GRADUAL DECREASE IN THE MID LEVEL CLOUD DECK AS THE WAVE MOVES AWAY AND DRIER MID LEVEL AIR WORKS IN BEHIND THE SYSTEM. MOST AREAS SHOULD SEE A DECENT AMOUNT OF SUNSHINE BY LATE AFTERNOON...WITH DEEP MIXING IN NORTHWEST FLOW PUSHING TEMPS INTO THE UPPER 70S-LOWER 80S. HIGH PRESSURE BRIEFLY MOVES THROUGH THE CWA TONIGHT...WITH CLEAR SKIES...LIGHT WINDS AND DRY AIRMASS ALLOWING FOR A COOL NIGHT. GOING LOWS IN THE MID 40S TO LOWER 50S LOOKED REASONABLE AND MADE FEW CHANGES. WILL HAVE TO WATCH FOR FOG POTENTIAL AROUND SOUTHEAST CWA WITH SURFACE MOISTURE FROM RECENT HEAVIER RAINFALL IN THAT AREA... BUT HAVE NOT INCLUDED AT THIS TIME. HIGH PRESSURE MOVES QUICKLY TO THE EAST ON FRIDAY...WITH SOUTHERLY FLOW AND WARMER TEMPS ON TAP FOR THE HOLIDAY WEEKEND. WEAK BOUNDARY TRIES TO DROP SOUTH INTO THE FAR NORTHWEST PART OF THE FORECAST AREA FRIDAY NIGHT. NOT MUCH FOR MOISTURE TO WORK WITH...SO DO NOT EXPECT MORE THAN A LITTLE INCREASE IN MID LEVEL CLOUD COVER. INCREASING WARM ADVECTION PUSHES THE BOUNDARY BACK TO THE NORTHWEST SATURDAY... WITH INCREASING WINDS AND LOW LEVEL MOISTURE THROUGH THE WEEKEND AS UPPER RIDGE BUILDS OVER THE PLAINS. HIGHS SATURDAY AND SUNDAY SHOULD RANGE FROM LOWER-MID 80S EAST TO UPPER 80S-LOWER 90S WEST. WARMTH CONTINUES INTO MONDAY WITH THERMAL RIDGE MAXIMIZED OVER OUR CWA AHEAD OF DIGGING TROUGH AND ASSOCIATED COLD FRONT WHICH PUSH ACROSS THE WESTERN DAKOTAS THROUGH THE DAY. 28/00Z GFS AND 27/12Z ECMWF BRING THE COLD FRONT VERY NEAR THE WESTERN BORDER OF THE CWA BY LATE IN THE DAY MONDAY...THOUGH 28/00Z ECMWF NOW QUITE A BIT SLOWER WITH THE EASTWARD PROGRESSION. CONTEMPLATED BUMPING POPS IN THE FAR WEST A BIT FOR MONDAY AFTERNOON WITH FRONT APPROACHING... BUT WITH SLOWER TIMING ON LATEST ECMWF...WILL STICK WITH JUST SLIGHT CHANCE FOR NOW. SHOULD BE WARMEST DAY OF THE WEEKEND FOR CENTRAL AND EASTERN PARTS OF THE AREA WITH MID 80S TO LOWER 90S EXPECTED MOST AREAS. && .AVIATION... A SMATTERING OF LOW CLOUDS ACROSS THE AREA IS EXPECTED TO EXPAND IN THE PREDAWN HOURS...ESPECIALLY EAST OF I-29. THEREAFTER...THE IFR CONDITIONS SHOULD RAPIDLY GIVEWAY TO VFR CONDITIONS AS FOG DISSIPATES AND NORTHWEST WINDS INCREASE TO 10 TO 20 KNOTS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/BT
Hazardous weather outlook, Aug 27, 9:50 AM CDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT WED AUG 27 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 950 AM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATE THIS AFTERNOON OR EARLY EVENING MAINLY EAST OF A BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA LINE. SOME STORMS DURING THIS PERIOD COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. SCATTERED THUNDERSTORMS COULD CONTINUE FROM EXTREME NORTHEAST NEBRASKA INTO NORTHWEST IOWA OVERNIGHT...HOWEVER THE SEVERE THREAT IS EXPECTED TO WANE AFTER 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS LINGERING INTO EARLY THURSDAY MORNING ACROSS PARTS OF NORTHWEST IOWA. THESE STORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM EAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.